Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 110, NWS Birmingham, AL

July 4, 2004Lamar County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 4, 2004, 4:51 PM CDT for Lamar County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 4:51 PM CDT (21:51 UTC)
Expired
Jul 4, 2004, 5:15 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 33 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 3:25 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 602 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
602 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 042151
SVRBHM
ALC075-042215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
451 PM CDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMAR COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 515 PM CDT

* AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER SOUTH CENTRAL LAMAR
  COUNTY...OR ABOUT 14 MILES WEST OF FAYETTE...AND MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF LAMAR COUNTY.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3375 8815 3358 8818 3356 8802 3374 8797

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:33 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 4, 2:33 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
233 PM CDT SUN JUL 4 2004

.SYNOPSIS...THUNDERSTORM COMPLEX WILL MOVE ACROSS THE NORTHERN
SECTIONS OF THE AREA DURING THE LATE AFTERNOON AND EVENING HOURS.
&&

.SHORT TERM...LATEST RADAR LOOPS INDICATE SHOWERS AND THUNDERSTORMS
APPROACHING THE NORTHWEST SECTIONS.  WILL BASE POPS FOR TONIGHT ON
THE LATEST RADAR JUST BEFORE RELEASE.  WEAK RIDGE WILL REMAIN
ACROSS THE AREA MONDAY AND TUESDAY.  WILL GO WITH SLIGHT CHANCE POPS
ALL SECTIONS MAINLY DURING THE AFTERNOON AND EVENING HOURS.

ON WEDNESDAY...UPPER TROF WILL APPROACH THE AREA FROM THE WEST AND
PASS MAINLY ACROSS THE NORTHERN SECTIONS LATER WEDNESDAY.  WILL
MENTION SCATTERED SHOWERS AND THUNDERSTORMS ALL LOCATIONS.

ON THURSDAY...SEVERAL LEFT OVER BOUNDARIES SHOULD FIRE DURING THE
PEAK HEATING HOURS.  WILL GO WITH CHANCE POPS ACROSS THE ENTIRE
AREA.
&&

.LONG TERM  (FRIDAY THROUGH SUNDAY)...LITTLE CHANGE IN THE OVERALL
PATTERN ACROSS THE AREA AS AIR MASS REMAINS MOIST AND UNSTABLE.
EXPECT A CHANCE OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON.
&&

.PRELIMINARY NUMBERS...

GADSDEN    72 92 73 92 73 / 30 20 10 20
ANNISTON   72 92 73 92 73 / 20 20 10 20
BIRMINGHAM 72 92 73 92 73 / 30 20 10 20
TUSCALOOSA 72 92 73 93 73 / 30 20 10 20
CALERA     72 92 73 92 73 / 20 20 10 20
AUBURN     73 94 73 94 73 / 00 20 10 20
MONTGOMERY 73 94 73 94 73 / 00 20 10 20
TROY       73 94 73 94 73 / 00 20 10 20
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

50
Hazardous weather outlook, Jul 4, 1:03 PM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
103 PM CDT SUN JUL 4 2004

ALZ011>015-017>050-051800-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
103 PM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A COMPLEX OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NORTHWESTERN
COUNTIES LATE THIS AFTERNOON AND EVENING.  ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...THIS COMPLEX MAY PRODUCE STRONG
THUNDERSTORMS NORTHWEST OF A LINE FROM VERNON...FAYETTE...
JASPER...AND ONEONTA RESULTING IN GUSTY WINDS UP TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING.

FOR THE REST OF THE AREA...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS
IS NOT ANTICIPATED AT THIS TIME...PLEASE MONITOR THE LATEST WEATHER
STATEMENTS FOR POSSIBLE STRONG THUNDERSTORMS ACROSS NORTHWEST
SECTIONS OF THE AREA.

In the hours before

Special weather statement, Jul 4, 3:14 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CDT SUN JUL 4 2004

ALZ011-042100-
MARION-
314 PM CDT SUN JUL 4 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL
400 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS ACROSS NORTHEAST MISSISSIPPI...MOVING EAST
AT 40 MPH...TOWARD MARION COUNTY.

THESE STORMS WILL MOVE INTO THE NORTHWEST PARTS OF MARION COUNTY
AROUND 400 PM CDT...THEN MOVE ACROSS THE COUNTY BETWEEN 400 PM CDT
AND 500 PM CDT.
Special weather statement, Jul 4, 4:00 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 PM CDT SUN JUL 4 2004

ALZ011-042200-
MARION-
400 PM CDT SUN JUL 4 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 500 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BEXAR...MOVING EAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WESTON...BEXAR AND
HAMILTON THROUGH 500 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jul 4, 4:24 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
424 PM CDT SUN JUL 4 2004

ALZ012-042215-
LAMAR-
424 PM CDT SUN JUL 4 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR COUNTY UNTIL 515 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES NORTHWEST OF VERNON...MOVING EAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SULLIGENT...VERNON
AND BEAVERTON THROUGH 515 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:16 PM CDTSevere Thunderstorm WarningBMXPickens59 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.